Help...I have suddenly developed itchy welts

locarbarbie
By locarbarbie Latest Reply 2012-03-28 12:39:23 -0500
Started 2012-03-27 08:54:07 -0500

I am hoping someone on this board has had this experience and can help me. The other night I noticed that I was becoming quite itchy, arms at first, then legs and hips and buttocks. At first there were some raised welts, but after scratching because of the unbelevable intense itching, everything sorta blended together and became lobster red. The only thing that I had taken internally that was different was (in an effort to be healthier!) 2 cups of green tea. Everything else was the same.

The next day I did go in to see my Dr. She was really horrified when she saw how much of my body was affected ( my whole backside from my waist down to my knees and my arms from the shoulder to mid lower arm. The itching was maddening and becoming quite swollen.

She prescribed (which I was afraid of) a 6 day steroid program and benadryl pills. I was supposed to take 6 pills initially and then space out. I felt relief amost within the first hour so that is good. My bs will be high during this time due to the steroid but she and the pharmascist said there was no substitution.

Is there anyone on the board who has had a similar situation?? I am concerned because it could happen again since we do not know what set this off. It is as if it's an immune response to something but what? I sure hope someone has some advice.


9 replies

pixsidust
pixsidust 2012-03-28 11:44:22 -0500 Report

I have never had the reaction to tea but was on steriods for a week recently. My BG went clean to hell. 420, 380. Cauliflower shot my sugar to 187. Its took weeks to get back to normal. Do your best! Do not worry but live life as fully as we can. Cross the bridges when they come.

locarbarbie
locarbarbie 2012-03-28 12:39:23 -0500 Report

Were you on steroids because of a food reaction/hives? This is day 3 of the steroids and although bs are higher, my highest so far has been 145. I am assuming they will get worse although I am really trying to eat very low carb. At least the welts and itching are almost gone.

babydoll090906
babydoll090906 2012-03-27 09:12:47 -0500 Report

I had the same reaction with green tea. My doctor said it was it didn't mix very well with some of my meds.

locarbarbie
locarbarbie 2012-03-27 09:17:37 -0500 Report

Oh wow, tell me what happened with you, did you have to take a steroid etc? Which meds does green tea interfere with? This is really a big relief to know what the culprit may be. Wonder why my Dr. did not know this…she poo pood the notion that it may have been the green tea.

babydoll090906
babydoll090906 2012-03-27 09:26:14 -0500 Report

Yes I had to take steroids. She thought it was metformin it was reacting to.

locarbarbie
locarbarbie 2012-03-27 10:04:59 -0500 Report

Thanks so much for your response. I will be avoiding green tea now, which is really a shame cuz I have read so many great things about it. Are there any other things that have caused flare ups with you that I should also avoid?

Caroltoo
Caroltoo 2012-03-27 10:54:56 -0500 Report

I have not been able to take amoxicillin for the last 25 years because of reaction like this .. red welts from neck to knees to elbows. Doc told me I was lucky that appeared on the outside of my body. If they had gone inward it would have been really serious … picture a blood vessel clogged by a red welt. Wow … eye opening thought for me. I was just thinking it was an itchy annoyance!

locarbarbie
locarbarbie 2012-03-27 11:22:05 -0500 Report

Mine said the same thing…it could have affected my lungs/breathing. At first I just about had a stroke thinking it was bed bugs (I have lived thru that before and it is a nightmare) but then realized though the itching was similar, the welts did not look like bite marks, thank God for that at least!